Alert archive / Tennessee / Flood Watches in 2012

Flood Watch 3, NWS Morristown, TN

August 6, 201217 counties in Tennessee

NWS Morristown, TN issued this flood watch at Aug 6, 2012, 3:19 PM EDT for 17 counties in Tennessee. It took effect at Aug 6, 2012, 4:00 PM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Aug 6, 2012, 3:19 PM EDT (19:19 UTC)
In effect from
Aug 6, 2012, 4:00 PM EDT
Expired
Aug 6, 2012, 8:00 PM EDT
In force
4 hr
Issued by
NWS Morristown, TN

Counties Anderson County, TN, Blount County, TN, Carter County, TN, Cocke County, TN, Grainger County, TN, Greene County, TN, Hamblen County, TN, Hancock County, TN, Hawkins County, TN, Jefferson County, TN, Johnson County, TN, Knox County, TN, Sevier County, TN, Sullivan County, TN, Unicoi County, TN, Union County, TN, Washington County, TN

The radar

The Knoxville radar (KMRX), 26 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 854 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
854 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

867 
WGUS64 KMRX 061919
FFAMRX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MORRISTOWN TN
319 PM EDT MON AUG 6 2012

...FLOODING RAINS POSSIBLE THIS EVENING...

.A COLD FRONT WILL MOVE SLOWLY OVER THE AREA INTO THIS EVENING...AND
PRODUCE ADDITIONAL RAINS OVER AREAS WHERE LOCALLY HEAVY RAINS FELL
ON SUNDAY AFTERNOON AND EVENING. RADAR ESTIMATED RAINFALL AS MUCH
AS 3 TO 6 INCHES LOCALLY BY SUNDAY EVENING...MAINLY ACROSS NORTHERN
PARTS OF THE CUMBERLAND PLATEAU... IN THE LAKEWAY AREA AND ALSO
ALONG THE FOOTHILLS OF EXTREME EASTERN TENNESSEE.


TNZ015>018-036>047-069>074-070000-
/O.CAN.KMRX.FA.A.0002.000000T0000Z-120807T0000Z/
/O.NEW.KMRX.FA.A.0003.120806T2000Z-120807T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HANCOCK-HAWKINS-SULLIVAN-JOHNSON-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-KNOX-JEFFERSON-NW BLOUNT-BLOUNT SMOKY MOUNTAINS-
NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
INCLUDING THE CITIES OF...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...CLINTON...OAK RIDGE...MAYNARDVILLE...
RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...GREENEVILLE...
CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KNOXVILLE...DANDRIDGE...MARYVILLE...CADES COVE...
SEVIERVILLE...GATLINBURG
319 PM EDT MON AUG 6 2012

...FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLOOD WATCH FOR A PORTION OF EAST TENNESSEE...INCLUDING THE 
  FOLLOWING AREAS...ANDERSON...BLOUNT SMOKY MOUNTAINS...COCKE 
  SMOKY MOUNTAINS...GRAINGER...HAMBLEN...HANCOCK...HAWKINS... 
  JEFFERSON...JOHNSON...KNOX...NW BLOUNT...NORTH SEVIER... 
  NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...SEVIER 
  SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE... 
  SULLIVAN...UNICOI...UNION AND WASHINGTON TN. 

* UNTIL 8 PM EDT THIS EVENING

* MODERATE TO HEAVY RAINS ASSOCIATED WITH A SLOW MOVING COLD FRONT
  MAY CAUSE MORE FLOODING INTO THE EARLY EVENING HOURS.
 

* SIGNIFICANT FLOODING OF LOW LYING OR FLOOD PRONE AREAS IS LIKELY
  ESPECIALLY IN AREAS WHERE LOCALLY HEAVY RAINS FELL SUNDAY
  AFTERNOON OR EVENING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR HEAVY
RAIN...WHICH MAY LEAD TO FLOODING IN AND NEAR THE WATCH AREA.  IF
YOU ARE IN THE WATCH AREA....KEEP AN EYE OUT FOR RISING WATER OR
WATER OVER ROADWAYS.  KEEP INFORMED...AND BE READY FOR ACTION IF
FLOODING IS OBSERVED OR IF A FLOOD WARNING IS ISSUED.  IF YOU
COME TO A CLOSED OR FLOODED ROAD...TURN AROUND! DON'T DROWN!

&&

$$

TNZ012>014-035-062030-
/O.CAN.KMRX.FA.A.0002.000000T0000Z-120806T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCOTT TN-CAMPBELL-CLAIBORNE-MORGAN-
INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...TAZEWELL...
WARTBURG
319 PM EDT MON AUG 6 2012

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR A PORTION OF EAST TENNESSEE HAS BEEN
CANCELLED. 

THE RAIN HAS WEAKEN SO THE WATCH HAS BEEN CANCELLED.


$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flood watch went out at Aug 6, 1:59 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 6, 1:59 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
159 PM EDT MON AUG 6 2012

.AVIATION...A FRONTAL BOUNDARY OVER THE REGION BRINGING SCATTERED SHOWERS
DURING THE AFTERNOON HOURS. ALL THE SITES ARE EXPECTED TO BE VFR
FOR MOST OF THE PERIOD EXCEPT TRI WHO SHOULD IMPROVE EARLY IN THE
TAF PERIOD AS THE FRONT TRACKS EAST. DUE TO THE RECENT RAIN...WILL
GO WITH IFR VIS FOR THE EARLY MORNING HOURS...AND LOWER CONDITIONS
WILL BE POSSIBLE DURING THE MORNING.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR THE FOLLOWING ZONES:
     ANDERSON...BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     GRAINGER...HAMBLEN...HANCOCK...HAWKINS...JEFFERSON...
     JOHNSON...KNOX...NW BLOUNT...NORTH SEVIER...NORTHWEST
     CARTER...NORTHWEST COCKE...NORTHWEST GREENE...SEVIER SMOKY
     MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...
     SULLIVAN...UNICOI...UNION...WASHINGTON TN.

     FLOOD WATCH UNTIL 4 PM EDT THIS AFTERNOON FOR THE FOLLOWING
     ZONES: CAMPBELL...CLAIBORNE...MORGAN...SCOTT TN.

VA...NONE.

&&

GH
Hazardous weather outlook, Aug 6, 4:47 AM EDT, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
447 AM EDT MON AUG 6 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-070900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
447 AM EDT MON AUG 6 2012 /347 AM CDT MON AUG 6 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT WILL MOVE SLOWLY SOUTHEAST INTO THE REGION TODAY...
AND BRING ADDITIONAL MODERATE TO HEAVY RAINS. MINOR FLOODING IS
POSSIBLE...GENERALLY OVER THE NORTHERN HALF OF EAST TENNESSEE...
INCLUDING THE FOOTHILLS AND SMOKY MOUNTAINS.

THUNDERSTORMS ARE NOT EXPECTED TO PRODUCE DAMAGING WINDS OR HAIL
TODAY OR TONIGHT...SO THE MAIN HAZARD WILL BE LOCALLY HEAVY RAINS IN
EXCESS OF 1 INCH PER HOUR. THIS MAY RESULT IN FLOODING OF LOW LYING
OR FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE COLD FRONT IS EXPECTED TO STALL IN OR NEAR THE TENNESSEE VALLEY
TUESDAY...WITH AT LEAST A FEW STRONG STORMS POSSIBLE.

MOIST AND UNSTABLE AIR IS LIKELY TO HANG AROUND FOR MOST OF THE
WEEK...SO STRONG STORMS ARE CERTAINLY POSSIBLE EACH DAY. GUSTY
WINDS IN EXCESS OF 45 MPH...SMALL HAIL AND TORRENTIAL RAINFALL WILL
BE POSSIBLE WITH THE STRONGEST STORMS...ESPECIALLY IN THE AFTERNOON
AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO THE EVENING.

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 9:15 PM EDTAreal Flood WarningMRXCarter, Unicoi, Washington6 hr
Aug 6, 3:15 AM EDTAreal Flood WarningMRXWashington6 hr
Aug 6, 4:27 AM EDTFlood WatchMRXAnderson, Blount, Campbell, Carter, Claiborne, Cocke and 15 more11 hr
Aug 6, 2:35 PM EDTAreal Flood AdvisoryMRXMonroe83 min

Nearby

Flood Watches in Tennessee, 2012Every flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.